Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 105, NWS El Paso, TX

October 5, 2021Hidalgo County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Oct 5, 2021, 4:00 PM MDT for Hidalgo County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2021, 4:00 PM MDT (22:00 UTC)
Expired
Oct 5, 2021, 4:45 PM MDT
In force
45 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hidalgo County, NM

The radar

The El Paso radar (KEPZ), 169 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2431 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WUUS54 KEPZ 052200
SVREPZ
NMC023-052245-
/O.NEW.KEPZ.SV.W.0105.211005T2200Z-211005T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
400 PM MDT Tue Oct 5 2021

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hidalgo County in southwestern New Mexico...

* Until 445 PM MDT.

* At 359 PM MDT, a severe thunderstorm was located 4 miles north of
  Antelope Wells, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Antelope Wells, Alamo Hueco, Playas Valley and Hachita Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3175 10859 3164 10821 3159 10821 3133 10832
      3133 10878
TIME...MOT...LOC 2159Z 216DEG 21KT 3141 10853 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DH
1 follow-up statement
973 
WWUS54 KEPZ 052237
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
437 PM MDT Tue Oct 5 2021

NMC023-052247-
/O.EXP.KEPZ.SV.W.0105.000000T0000Z-211005T2245Z/
Hidalgo NM-
437 PM MDT Tue Oct 5 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HIDALGO COUNTY
WILL EXPIRE AT 445 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3175 10859 3164 10821 3159 10821 3133 10832
      3133 10878
TIME...MOT...LOC 2237Z 216DEG 21KT 3158 10839 

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 3:24 PM MDT, 36 minutes earlier.

Area forecast discussion, Oct 5, 3:24 PM MDT, 36 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
324 PM MDT Tue Oct 5 2021

.SYNOPSIS...
There a chance of light showers and brief thunderstorms for areas
west of Las Cruces this afternoon and evening. A few light showers
may also occur across the region on Wednesday. Afterwards, an
extended period of dry conditions and warm temperatures will occur
through this weekend and into next week. Southwesterly winds will
become increasingly breezy through Saturday with some areas
becoming windy. Another round of even stronger winds will be
possible next Tuesday as a weather system passes north of the
area.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Wednesday...
Current mid-level water vapor imagery, overlayed with 500-mb RAP
Analysis shows a closed low moving onshore over the San
Diego/Tijuana vicinity. Out ahead of the center of circulation on
the western periphery, moisture and forcing in the mid-levels of the
atmosphere can be seen. Latest visible satellite imagery confirms
the presence of moisture and forcing for ascent across much of AZ
and western NM. As of 12PM, the radar remains relatively quiet
except for showers moving across areas west of the Divide, with most
of the activity over AZ. That will change as we progress through the
afternoon and evening hours. The upper-level low will move NE over
southern NV/NW AZ vicinity by this evening. As it treks eastward,
the moisture and forcing associated with the system will move over
western NM. Thus, showers and thunderstorms can be expected for
areas west of the Rio. Convective and instability parameters aren't
the greatest, but some of the parameters will be there. With shear
around 30 kts, CAPE between 500-100 J/kg, and LI's around -2, a
strong storm or two cannot be ruled out, with the greatest threat
being strong winds. Afternoon/evening forecast soundings show a
decent inverted-V sounding with Downdraft CAPE of ~1000 J/kg.

This evening, the closed low will weaken and open up into trough. In
response, forcing for ascent and instability parameters will weaken
over the central portion of the forecast area. Showers and storms
will likely dissipate before reaching the Rio Grande Valley, with
light showers remaining. Clouds will stick around during the
overnight hours as moisture from the system slowly moves east.

On Wednesday, a deep trough will move onshore over the PacNW. As it
does so, the system over the Great Basin will get absorbed into the
main steering flow aloft and quickly move towards the northeast. In
response, a shortwave ridge will nose in from the southwest as high
pressure gets established over Mexico. This will lead to a quiet
Wednesday as winds aloft become west/southwesterly. A shower or two
will be possible east of the Rio, where small amounts of moisture
remain.

&&

.LONG TERM...Wednesday Night through next Tuesday...
An extended period of dry conditions with warm temperatures is
expected through the first part of next week. A dry and steady
southwest flow will occur over the state with an area of high
pressure aloft sitting just south of the border. A series of open
troughs or waves will pass over the area Friday, Saturday and
Tuesday. Each system will be stronger than the one before it. All
of them are currently on a track that puts them north of area,
meaning rain chances will be close to zero during the period.

One weather impact that these systems will be producing for the
area is stronger winds. As part of the steady southwest flow there
will be day time mixing that will bring stronger winds aloft down
to the surface. The series of weather systems passing north of
the area will tighten the pressure gradient as they move into the
state and induce a surface trough in northeast New Mexico. This
combined with the winds aloft will help to increase winds in the
afternoon of Friday, Saturday and Tuesday. Wind speeds on Friday
will be generally lightly breezy from the west to southwest. Wind
speeds on Saturday afternoon will be breezy to windy as the
stronger weather system passes north of the area.

Long range models have the weather system on Tuesday becoming
much stronger but still passing north of the area in the Four
Corners Region. This system will significantly tighten the
pressure gradient and allow much stronger winds to mix down to the
surface setting up a potential for strong windy day and possible
blowing dust. Later model runs may weaken this system over time,
so it is too early to consider advisory or warning thresholds, but
next Tuesday could have significant winds.

Day time temperatures in the extended period will be on a mild
rollercoaster of sorts as warmer several degree above normal
temperatures occur Thursday through Saturday. There will be a
cool down back to near seasonal normals Sunday and Monday with a
warm up ahead the system next Tuesday with an expected cool down
to follow it the rest of next week.

&&

.AVIATION...18Z TAF CYCLE
VFR conditions expected throughout the period with SKC-FEW250,
becoming SCT-BKN250 initially then SCT-BKN060 this evening,
especially for KDMN and KTCS. Showers and thunderstorms are
possible this afternoon and evening mainly west of the Rio Grande.
KDMN and KTCS may be impacted by SHRA after 00Z, an isolated
thunderstorm cannot be ruled out with gusty outflow winds. KELP
and KLRU will probably stay dry but VCSH/-RA cannot be ruled
during the evening and overnight hours. Winds will be light and
variable around 10KT.

&&

.FIRE WEATHER...
No significant fire concerns for the next few days. An upper-level
low will approach the area this afternoon and evening, bringing an
increase in moisture, along with an increase in rain and storm
chances. Greatest chances for rain will be for areas west of the Rio
Grande Valley. Min RH values will range to near 40 toward the AZ
border, with areas near 20 along and east of the Rio. Rain chances
will end overnight, giving way to a dry Wednesday. The return of dry
air will bring another day with Min RH values in the mid 20s. Winds
will top out around 15 MPH each afternoon. A drying trend will
finish out the week with breezy conditions expected for Saturday and
Sunday. This could lead to near critical conditions, though RH
values should stay above 15 percent. The vent rate for the next few
days will range from good to very good.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 63  87  63  89 /  10   0   0   0
Sierra Blanca           56  80  56  82 /   0   0   0   0
Las Cruces              57  84  55  85 /  10   0   0   0
Alamogordo              58  83  57  85 /  10  10   0   0
Cloudcroft              43  61  42  63 /  20  20   0   0
Truth or Consequences   58  82  55  83 /  10   0   0   0
Silver City             52  73  52  74 /  30   0   0   0
Deming                  56  84  54  85 /  30   0   0   0
Lordsburg               55  81  55  82 /  40   0   0   0
West El Paso Metro      65  87  64  88 /  20   0   0   0
Dell City               56  85  57  87 /   0   0   0   0
Fort Hancock            60  88  60  91 /   0   0   0   0
Loma Linda              58  78  58  81 /   0   0   0   0
Fabens                  61  87  62  89 /  10   0   0   0
Santa Teresa            59  84  58  86 /  20   0   0   0
White Sands HQ          61  84  61  86 /  10  10   0   0
Jornada Range           59  82  58  84 /  10   0   0   0
Hatch                   58  83  55  84 /  10   0   0   0
Columbus                59  84  58  85 /  30   0   0   0
Orogrande               59  83  58  86 /  10  10   0   0
Mayhill                 48  71  48  74 /  10  20   0   0
Mescalero               47  72  46  73 /  20  20   0   0
Timberon                47  70  46  71 /  10  20   0   0
Winston                 45  74  43  76 /  20   0   0   0
Hillsboro               55  80  54  81 /  20   0   0   0
Spaceport               57  81  55  82 /  10   0   0   0
Lake Roberts            46  73  45  74 /  30   0   0   0
Hurley                  50  77  50  79 /  30   0   0   0
Cliff                   48  81  47  81 /  50   0   0   0
Mule Creek              50  75  50  76 /  50   0   0   0
Faywood                 54  77  52  78 /  30   0   0   0
Animas                  54  83  54  84 /  50   0   0   0
Hachita                 54  82  54  83 /  40   0   0   0
Antelope Wells          54  83  55  84 /  40   0   0   0
Cloverdale              54  78  53  78 /  40   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

38-Rogers/04-Lundeen
Hazardous weather outlook, Oct 5, 6:00 AM MDT, 10 hours before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
600 AM MDT Tue Oct 5 2021

NMZ401>417-TXZ418>424-061200-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
600 AM MDT Tue Oct 5 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Thunderstorms will be possible mainly west of the Rio Grande. The
main concern will be gusty winds and small hail though there is a
marginal threat for severe storms in Hidalgo County.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 5, 3:43 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service El Paso TX
343 PM MDT Tue Oct 5 2021

NMZ405-406-052245-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
343 PM MDT Tue Oct 5 2021

...Strong thunderstorms will impact portions of southeastern Hidalgo
County through 445 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Antelope Wells, moving northeast at 20 mph. Other
storms may move into this area over the next hour.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Antelope Wells, Alamo Hueco, Playas Valley, Hachita Valley and Big
Hatchet Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3176 10862 3175 10821 3133 10821 3133 10892
TIME...MOT...LOC 2142Z 211DEG 18KT 3136 10868

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 3:43 PM MDTSpecial Weather StatementEPZHidalgo62 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.